Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 539, NWS Norman, OK

August 14, 2018Caddo County, Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 14, 2018, 10:50 PM CDT for Caddo County, Canadian County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 10:50 PM CDT (03:50 UTC)
Expired
Aug 14, 2018, 11:30 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo County, OK, Canadian County, OK

The radar

The Norman radar (KTLX), 83 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS54 KOUN 150350
SVROUN
OKC015-017-150430-
/O.NEW.KOUN.SV.W.0539.180815T0350Z-180815T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1050 PM CDT TUE AUG 14 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Caddo County in southwestern Oklahoma...
  Southwestern Canadian County in central Oklahoma...

* Until 1130 PM CDT.

* At 1050 PM CDT, a severe thunderstorm was located 6 miles east of
  Lookeba, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cogar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3544 9823 3531 9809 3523 9810 3522 9813
      3521 9821 3539 9833
TIME...MOT...LOC 0350Z 328DEG 12KT 3536 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
810 
WWUS54 KOUN 150422
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1122 PM CDT TUE AUG 14 2018

OKC015-017-150432-
/O.EXP.KOUN.SV.W.0539.000000T0000Z-180815T0430Z/
Caddo OK-Canadian OK-
1122 PM CDT TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CADDO AND
SOUTHWESTERN CANADIAN COUNTIES WILL EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3544 9823 3531 9809 3523 9810 3522 9813
      3521 9821 3539 9833
TIME...MOT...LOC 0422Z 328DEG 12KT 3532 9819 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:57 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 6:57 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Tue Aug 14 2018

.DISCUSSION...
The 00Z aviation discussion

&&

.AVIATION...
Strong and severe thunderstorms will be scattered across Oklahoma
and north Texas through much of the night. It appears that the
greatest concentration of strong/severe storms will be over
central Oklahoma, affecting KOKC and KOUN and vicinity. A weak
cold front will pass through Oklahoma tomorrow, switching winds
around to the west, northwest, and north. Some low cloudiness is
expected to accompany the front, mainly over central and eastern
Oklahoma. While some showers or storms may accompany the front
tomorrow, guidance suggests the strongest storms will be this
evening and overnight. After the front passes, the chances of rain
will diminish.

CmS
&&

.PREV DISCUSSION... /issued 259 PM CDT Tue Aug 14 2018/

DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Aug 14, 7:36 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
736 PM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-160045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
736 PM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
A few strong to severe thunderstorms will be possible through the evening
hours across portions of northern, central into southern Oklahoma.
The stronger storms may produce damaging wind gusts to 60 mph,
hail to the size of golf balls, and very heavy rainfall.
Thunderstorm intensity is expected to decrease by late evening.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms and
this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 14, 10:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1022 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     ELK CITY                35.41N 99.42W
08/14/2018  M55 MPH          BECKHAM            OK   MESONET

            MESONET MEASURED WIND GUSTS UP TO 55MPH.

&&

JKLEPATZ
Local storm report, Aug 14, 10:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     ELK CITY                35.41N 99.42W
08/14/2018  M55.00 MPH       BECKHAM            OK   AWOS

            AWOS MEASURED WIND GUSTS UP TO 55MPH.

&&

JKLEPATZ
Special weather statement, Aug 14, 10:31 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1031 PM CDT TUE AUG 14 2018

OKZ023-150400-
Caddo OK-
1031 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Caddo County Until
1100 PM CDT....

AT 1031 PM CDT, a strong thunderstorm was located near Eakly, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eakly, Gracemont, Fort Cobb Reservoir and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3528 9862 3530 9862 3537 9849 3519 9821
      3514 9850 3528 9863
TIME...MOT...LOC 0331Z 317DEG 14KT 3526 9852

MAHALE
Local storm report, Aug 14, 10:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 S OKLAHOMA CITY       35.42N 97.51W
08/14/2018                   OKLAHOMA           OK   BROADCAST MEDIA

            2 TO 3 FEET DIAMETER TREE BLOWN DOWN.

&&

SC
Special weather statement, Aug 14, 10:39 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1039 PM CDT TUE AUG 14 2018

OKZ021-022-034-035-150415-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
1039 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...Washita...
southeastern Beckham and northeastern Greer Counties Until 1115 PM
CDT....

AT 1037 PM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Weatherford to 4 miles south of Dill City to 3
miles north of Delhi, moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Elk City, Sayre, Cordell, Burns Flat, Sentinel, Dill City, Corn,
Carter, Bessie, Rocky, Willow, Colony, Retrop, Delhi, Cloud Chief and
Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3537 9978 3546 9868 3535 9862 3523 9863
      3505 9909 3505 9964
TIME...MOT...LOC 0337Z 347DEG 15KT 3548 9875 3522 9911 3523 9967

MAHALE
Special weather statement, Aug 14, 10:43 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1043 PM CDT TUE AUG 14 2018

OKZ023-024-150415-
Canadian OK-Caddo OK-
1043 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and
northeastern Caddo Counties Until 1115 PM CDT....

AT 1041 PM CDT, a strong thunderstorm was located 6 miles east of
Lookeba, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cogar and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3536 9834 3547 9829 3545 9807 3525 9815
TIME...MOT...LOC 0341Z 290DEG 13KT 3539 9826

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:04 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma41 min
Aug 14, 7:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Aug 14, 7:22 PM CDTFlash Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 7:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Aug 14, 7:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady51 min
Aug 14, 7:56 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma49 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
Aug 14, 8:23 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
Aug 14, 8:35 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain3 hr
Aug 14, 8:37 PM CDTSevere Thunderstorm WarningOUNCaddo38 min
Aug 14, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
Aug 14, 8:48 PM CDTFlash Flood WarningOUNCleveland, McClain3 hr
Aug 14, 9:05 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian40 min
Aug 14, 9:07 PM CDTSpecial Weather StatementOUNWashita23 min
Aug 14, 9:08 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Aug 14, 9:09 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Aug 14, 9:19 PM CDTFlash Flood WarningOUNCaddo3 hr
Aug 14, 9:26 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 14, 9:40 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 14, 9:58 PM CDTSevere Thunderstorm WarningOUNCaddo18 min
Aug 14, 9:59 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita46 min
Aug 14, 10:15 PM CDTSpecial Weather StatementOUNWashita30 min
Aug 14, 10:21 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 14, 10:39 PM CDTSpecial Weather StatementOUNBeckham, Washita36 min
Aug 14, 10:40 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Aug 14, 10:43 PM CDTSpecial Weather StatementOUNCaddo32 min
Aug 14, 10:52 PM CDTSpecial Weather StatementOUNKiowa38 min
Aug 14, 10:59 PM CDTSpecial Weather StatementOUNWashita31 min
Aug 14, 11:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita39 min
Aug 14, 11:28 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa47 min
Aug 14, 11:40 PM CDTAreal Flood WarningOUNCleveland, McClain3 hr
Aug 15, 12:00 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Tillman45 min
Aug 15, 12:38 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman52 min
Aug 15, 1:29 AM CDTSpecial Weather StatementOUNTillman46 min
Aug 15, 4:28 AM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 15, 5:22 AM CDTSpecial Weather StatementOUNCleveland38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.